Alert archive / North Carolina / Flash Flood Warnings in 2008
Flash Flood Warning 11, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jun 15, 2008, 7:32 AM EDT for Cumberland County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2008, 7:32 AM EDT (11:32 UTC)
- Expired
- Jun 15, 2008, 10:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 74 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 151136 FFWRAH NCC051-151430- /O.NEW.KRAH.FF.W.0011.080615T1132Z-080615T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 732 AM EDT SUN JUN 15 2008 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1030 AM EDT * AT 723 AM EDT... FLASH FLOODING IN CENTRAL CUMBERLAND COUNTY. * LOCATIONS THREATENED WITH FLOODING INCLUDE FAYETTEVILLE. PUBLIC REPORTS HAVE RELAYED TO THE NATIONAL WEATHER THAT CROSS CREEK IN DOWNTOWN FAYETTEVILLE HAS OVERFLOWED THE BANKS...RESULTING IN APPROXIMATELY 1 FOOT OF SWIFTLY FLOWING WATER ON RAY AVENUE. ALTHOUGH THE HEAVIER RAINS HAVE MOVED EAST OF THE AREA...LIGHT TO MODERATE RAIN WILL PRODUCE ANOTHER A QUARTER TO HALF INCH RAINFALL THROUGH 900 AM. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE TO HIGHER GROUND IMMEDIATELY. THOSE LIVING NEAR CREEKS AND STREAMS SHOULD MONITOR WATER LEVELS CLOSELY AND BE PREPARED TO TAKE QUICK ACTION. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS...TURN AROUND...DONT DROWN. LAT...LON 3514 7878 3498 7876 3500 7899 3512 7900 $$ 23
2 follow-up statements
000 WGUS72 KRAH 151239 FFSRAH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 835 AM EDT SUN JUN 15 2008 NCC051-151430- /O.CON.KRAH.FF.W.0011.000000T0000Z-080615T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CUMBERLAND NC- 835 AM EDT SUN JUN 15 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT FOR CENTRAL CUMBERLAND COUNTY... AT 828 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUED TO REPORT FLOWING FLOOD WATERS IN DOWNTOWN FAYETTEVILLE. ALTHOUGH RAINFALL WILL BE ENDING IN THE WARNED AREA IN NEXT 20 MINUTES...FLOODING OF STREETS ALONG CROSS CREEK IN THE DOWNTOWN AREA WILL CONTINUE UNTIL THE FLOOD WATERS BEGIN TO RECEDE. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3514 7878 3498 7876 3500 7899 3512 7900 TIME...MOT...LOC 1235Z 180DEG 0KT 3506 7888 $$ 23
000 WGUS72 KRAH 151424 FFSRAH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1023 AM EDT SUN JUN 15 2008 NCC051-151433- /O.EXP.KRAH.FF.W.0011.000000T0000Z-080615T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CUMBERLAND NC- 1023 AM EDT SUN JUN 15 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1030 AM EDT FOR CENTRAL CUMBERLAND COUNTY... LOCAL LAW ENFORCEMENT HAS REPORTED THAT FLOOD WATERS FROM CROSS CREEK HAS RECEDED. THUS THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3514 7878 3498 7876 3500 7899 3512 7900 TIME...MOT...LOC 1423Z 180DEG 0KT 3506 7888 $$ 23
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 3:45 AM EDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jun 15, 3:45 AM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 345 AM EDT SUN JUN 15 2008 .SYNOPSIS... A SURFACE TROUGH WILL OVER CENTRAL NORTH CAROLINA WILL HOLD NEARLY STATIONARY THROUGH SUNDAY. A STRONGER COLD FRONT WILL APPROACH FROM THE NORTHWEST LATE MONDAY... AND MOVE THROUGH THE AREA MONDAY NIGHT. A DRIER AND COOLER AIR MASS WILL BUILD IN FOR MID TO LATE WEEK. && .NEAR TERM /TODAY THROUGH TONIGHT/... AS OF 135 AM SUNDAY... NUMEROUS THUNDERSTORMS PERSIST OVERNIGHT WITHIN THE MOISTURE-RICH AND STILL MARGINALLY UNSTABLE AIR MASS SOUTHEAST OF THE WEAK SURFACE TROUGH WHICH CURRENTLY STRETCHES OVER THE FAR NRN/WRN PIEDMONT. FORECAST SOUNDINGS FROM THE RUC/NAM/GFS HOLD ONTO PRECIPITABLE WATER NEARLY 200% OF NORMAL OVER MUCH OF THE SOUTHERN AND EASTERN CWA THROUGH SUNDAY MORNING WITH AT LEAST A FEW HUNDRED J/KG OF CAPE. WITH POTENTIAL LIFT CONTRIBUTIONS FROM THE RIGHT ENTRANCE REGION OF AN UPPER JET PASSING NEARBY AND THE MID LEVEL SHORTWAVE TROUGH SWEEPING EASTWARD THROUGH THE AREA... A CONTINUATION OF 50-70% CHANCE OF SHOWERS/STORMS ACROSS THE SOUTH AND EAST WILL BE NEEDED THROUGH THE REST OF TONIGHT. BRIEF HEAVY RAIN IS POSSIBLE... UP TO AN INCH OR TWO PER HOUR... AND WE WILL BE WATCHING THE URBAN AND SMALL STREAM FLOODING RISK THROUGH DAYBREAK. AS THE SHORTWAVE TROUGH CONTINUES A SLOW SOUTHEASTWARD DROP THROUGH MIDDAY WITH THE RIGHT JET ENTRANCE REGION DRIFTING INTO EASTERN NC... RAIN CHANCES SHOULD BE SLOWLY PUSHED INTO SOUTHEAST NC THROUGH THE AFTERNOON. THE SURFACE TROUGH REMAINS POORLY DEFINED... ONLY DETECTABLE BY A WEAK WIND DIFFERENTIAL. THE MODELS DISAGREE ON WHERE IT ENDS UP BY THE END OF THE DAY... WITH THE GFS FARTHER NW THAN THE NAM. BUT BOTH TEND TO SHOVE THIS WEAK SURFACE CONVERGENCE AXIS NORTHWESTWARD DURING THE DAY... AND EITHER WAY THE SURFACE FORCING FOR ASCENT IS TOO WEAK TO OVERCOME THE DRIER AIR THAT WORKS ACROSS THE NORTHERN AND WESTERN SECTIONS OF THE CWA. WILL KEEP GOOD CHANCE POPS OVER THE SOUTHEAST COUNTIES THROUGH THE AFTERNOON TAPERING TO NO POPS NEAR THE TRIAD AREA... WHERE PRECIPITABLE WATER ACTUALLY DROPS BELOW ONE INCH. THE LATEST 12 KM NAM ATTEMPTS TO GENERATE CONVECTIVE PRECIP ACROSS THE FAR NW PIEDMONT AND FOOTHILLS THIS AFTERNOON... BUT THIS APPEARS TO BE DUE TO ITS TOO-HIGH SURFACE DEWPOINTS CLIMBING INTO THE 70S HERE... WHICH SEEMS UNLIKELY. THE RISK OF HEAVY DOWNPOURS WILL LIKELY PERSIST OVER THE SOUTHEAST CWA THROUGH TODAY... AS PRECIPITABLE WATER HOLDS AT 180-200% OF NORMAL... AND A DEEP LCL-TO-FREEZING-LEVEL LAYER AROUND 3.7 KM AT FAY THIS AFTERNOON WILL HEIGHTEN PRECIPITATION EFFICIENCY. THICKNESSES SUPPORT HIGHS OF 86-88... LOWER SOUTHEAST GIVEN THE EXTENSIVE CLOUD COVER. THE SURFACE TROUGH LINGERS OVER THE PIEDMONT TONIGHT... BUT WITH THE WEAK UPPER LEVEL SHEAR AXIS DROPPING TO THE SOUTHERN NC COAST... WITH SHOULD SEE ANY LINGERING SHOWERS OR STORMS EXITING DURING THE EVENING... AS THE LATEST GFS DEPICTS. OTHERWISE EXPECT SKIES TO CLEAR OUT WITH MID LEVEL NEGATIVE VORTICITY ADVECTION... WEAK HIGH PRESSURE BUILDING IN AT THE SURFACE... AND DRYING THROUGH THE COLUMN.... ALTHOUGH PATCHY FOG IS POSSIBLE OVERNIGHT. LOWS 62-68. -GIH && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 250 AM SUNDAY... THE CLOSED MID LEVEL VORTEX OVER ONTARIO MONDAY MORNING IS STILL EXPECTED TO MOVE SOUTHEASTWARD INTO THE ST LAWRENCE VALLEY BY TUESDAY NIGHT. THE SURFACE TROUGH WILL HOLD IN PLACE FROM EASTERN VA THROUGH THE NC PIEDMONT INTO UPSTATE SC DURING THIS TIME... WHILE THE COLD FRONT ATTENDING THE MID LEVEL TROUGH DROPS INTO THE OHIO VALLEY BY LATE MONDAY AND FINALLY THROUGH NC ON TUESDAY. BEGINNING ON MONDAY... DESPITE 850 MB FLOW FROM THE SW AND THE PRESENCE OF THE SURFACE TROUGH... MOISTURE IS LIMITED WITH NEAR TO BELOW NORMAL PRECIPITABLE WATER. BOTH THE NAM AND GFS HAVE BEEN TRENDING DRIER THE LAST FEW RUNS WITH A SLOWER APPROACH OF THE COLD FRONT. HAVE REMOVED POPS FOR MONDAY THROUGH 6 PM. WITH MODEL AGREEMENT THAT THERE WILL BE LITTLE MORE CLOUDINESS THAN SCATTERED FLAT CUMULUS AND INCREASING MID AND HIGH CLOUDS LATE... SUNSHINE FROM MORNING THROUGH EARLY AFTERNOON SHOULD BE SUFFICIENT GIVEN THICKNESSES RISING TOWARD 1420 M TO YIELD HIGHS OF 92-95. WILL HOLD ONTO CHANCE POPS FROM EARLY MONDAY EVENING UNTIL EARLY TUESDAY MORNING AS THE COLD FRONT DROPS THROUGH. UNCERTAINLY REMAINS REGARDING COVERAGE... AS THE LATEST NAM SHOWS CONSIDERABLY MORE MOISTURE AND MORE WIDESPREAD CONVECTION MONDAY NIGHT AS COMPARED TO THE DRIER GFS... WHICH SHOWS VERY LOW PRECIP AMOUNTS. WILL EXTEND POPS IN THE SOUTHEAST CWA THROUGH MID MORNING TUESDAY... WHEN THE LAST SWATH OF MID LEVEL VORTICITY SWINGS THROUGH CENTRAL NC. MID LEVEL FLOW BECOMES STOUT CYCLONIC BY MIDDAY TUESDAY WITH GOOD DRYING THROUGH THE COLUMN AS SURFACE HIGH PRESSURE BUILDS IN FROM THE WNW. WILL STAY WITH HIGHS IN THE MID 80S TO NEAR 90S TUESDAY WITH PLENTY OF AFTERNOON SUN AND A BRISK NORTHWEST WIND. AS THICKNESSES PLUNGE INTO THE 1370S BY WEDNESDAY MORNING... EXPECT LOWS IN THE MID 50S TO LOWER 60S TUESDAY NIGHT WITH MOSTLY CLEAR SKIES. -GIH && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 325 AM SUNDAY... THE START OF THE MEDIUM RANGE IS STILL SHAPING UP TO BE QUIET AND SEASONABLY PLEASANT. THE VORTEX OVER NY STATE KEEPS A FAST CYCLONIC MID LEVEL FLOW OVER NC WITH HIGH PRESSURE BUILDING IN FROM THE WEST AT THE SURFACE. MINOR PERTURBATIONS SWEEPING THROUGH THE MEAN TROUGH BASE WILL HAVE LITTLE IMPACT CONSIDERING THE DRY AIR IN PLACE. WITH MOSTLY SUNNY SKIES... THICKNESSES INDICATE HIGHS WEDNESDAY OF 81-86... A FEW DEGREES BELOW NORMAL... AND HIGHS THURSDAY SHOULD BE MARGINALLY WARMER BY JUST A DEGREE OR TWO AS THE SURFACE AIR MASS STARTS TO MODIFY. LATE IN THE WEEK BOTH THE OP GFS AND ECMWF TAKE SHORTWAVE ENERGY OUT OF THE UPPER MIDWEST AND THROUGH THE CENTRAL MISSISSIPPI VALLEY AND CULMINATE IN AN AMPLIFYING TROUGH AXIS SWINGING THROUGH NC SATURDAY. THE 00Z/15 GFS IS ESPECIALLY BULLISH... TAKING A CLOSED SURFACE LOW AND COPIOUS PRECIPITATION THROUGH THE CAROLINAS SATURDAY... WHEREAS THE 18Z/14 GFS AND 00Z/15 ECMWF ARE MUCH LESS VIGOROUS... WHICH MAKES SENSE GIVEN THE APPARENT LACK OF MOISTURE RETURN. WILL REMOVE LOW POPS ON FRIDAY BUT WILL HOLD ONTO THE LOW CHANCE POPS FRIDAY NIGHT/SATURDAY. TEMPERATURES SHOULD INCH UP TOWARD NORMAL THROUGH LATE WEEK. -GIH && .AVIATION /07Z SUNDAY THROUGH THURSDAY/... AS OF 345 AM SUNDAY... LIGHT RAIN WILL CONTINUE TO MOVE EAST ACROSS CENTRAL NORTH CAROLINA THROUGH THE EARLY MORNING... RESIDUAL MOISTURE WILL LEAD TO THE DEVELOPMENT OF MVFR/IFR CEILINGS AND VISIBILITIES IN FOG. AFTER 14Z OVER THE NORTHERN TAFS... SCATTERED CUMULUS AT 4-6 THOUSAND FEET WITH HIGHER BASE CLOUDS AOA 10 THOUSAND FEET. VISIBILITY UNRESTRICTED. A LINGERING BOUNDARY ACROSS THE SOUTH WILL RESULT IN BROKEN CLOUDS AROUND 4 THOUSAND FEET WITH THE POSSIBILITY OF SCATTERED SHOWERS AND THUNDERSTORMS. A BOUNDARY MOVING SOUTH THROUGH CENTRAL NORTH CAROLINA MONDAY NIGHT INTO EARLY TUESDAY COULD RESULT IN MVFR CONDITIONS IN SCATTERED SHOWERS AND THUNDERSTORMS... OTHERWISE VFR CONDITIONS EXPECTED THROUGH THURSDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...HARTFIELD NEAR TERM...HARTFIELD SHORT TERM...HARTFIELD LONG TERM...HARTFIELD AVIATION...RHJ
Hazardous weather outlook, Jun 15, 5:12 AM EDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 512 AM EDT SUN JUN 15 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-160915- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 512 AM EDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY EVENING THROUGH EARLY TUESDAY MORNING... AHEAD OF A COLD FRONT THAT WILL MOVE SOUTHEAST THROUGH THE AREA. A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING STRONG WINDS OR HAIL. OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. GIH
In the hours before
Special weather statement, Jun 15, 1:32 AM EDT, 6 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 132 AM EDT SUN JUN 15 2008 NCZ075>077-084>086-150645- MOORE-LEE-HARNETT-RICHMOND-SCOTLAND-HOKE- INCLUDING THE CITIES OF...SOUTHERN PINES...SANFORD...LILLINGTON... ROCKINGHAM...LAURINBURG...RAEFORD 132 AM EDT SUN JUN 15 2008 SHOWERS WITH SOME EMBEDDED THUNDERSTORMS WILL MOVE EAST ACROSS LEE... EASTERN MOORE AND EASTERN MOORE COUNTIES INTO HARNETT... HOKE AND SCOTLAND COUNTIES THROUGH 230 AM. SOME OF THE AREAS AFFECTED INCLUDE SANFORD... LEMON SPRINGS... WHISPERING PINES... CAMP MACKALL... RAEFORD... SEMINOLE AND SURROUNDING COMMUNITIES AND POINTS ON EAST. ISOLATED AREAS OF VERY HEAVY RAIN COULD RESULT IN RAINFALL EXCEEDING ONE-HALF TO ONE INCH DURING THE NEXT HOUR. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:12 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Lee | 63 min |
| Jun 14, 8:31 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne | 44 min |
| Jun 14, 8:55 PM EDT | Flash Flood Warning | RAH | Lee | 66 min |
| Jun 14, 9:57 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Johnston, Sampson | 63 min |
| Jun 14, 10:17 PM EDT | Areal Flood Advisory | RAH | Cumberland, Harnett, Johnston, Sampson | 3 hr |
| Jun 15, 1:54 AM EDT | Areal Flood Advisory | RAH | Hoke, Moore, Scotland | 2 hr |
Nearby
Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.